Senior Report 5.25

Case Presentation by Dr. Dan Seitz

A middle aged African-American John Doe, presents as a medical code. On arrival the patient is actively seizing. According to EMS the patient has been seizing for approximately 40 minutes prehospital. After eight rounds of lorazepam pushes the patient continues to have seizure activity. The decision is made to load the patient with one gram of phenytoin, start a lorazepam drip and intubate the patient. Rapid sequence intubation is performed using etomidate and succinylcholine. For post-intubation sedation and to facilitate imaging studies the patient receives morphine, the lorazepam drip and gets two doses of vecuronium while in the ED. The patient is transferred to the Neuro ICU for further management.

Questions:

1)  The patient receives a considerable amount of both lorazepam and phenytoin. What solvent must you be aware of which can cause hyperosmolarity and metabolic acidosis?
a) Ethylene glycol
b) Fluoxetine hydrochloride
c) Levamisole
d) Propylene glycol

2)  The patient is found to be severely hyperkalemic. Which medication likely worsened this?
a) Etomindate
b) Lorazepam
c) Phenytoin
d) Succinylcholine

3)  What is the most common complication of multiple doses of paralytics?
a) Hyperkalemia
b) Paresthesias and peripheral neuropathies
c) Prolonged paralysis and myopathy
d) Rhabdomyolysis

4)  In the ICU the patient is found to be septic. He develops hypotension that is refractory to IV fluids and pressors. Administration of which medication should be considered?
a) Hydrocortisone
b) Neostigmine
c) None – permissive hypotension is appropriate in this setting
d) Xigris (activated protein C)

BONUS QUESTION:
5)  After administering a paralytic agent – the patients eyes will be:
a) Reactive to light
b) Non-reactive to light

Answers:

1) D   2) D   3) C   4) A   5) reactive

An awareness of the potential adverse effects of medications that we order is essential in becoming a competent physician.  We often administer medications in the Emergency Department and these adverse effects do not materialize until the patient reaches the floor or the ICU.  This case highlights just a few of these potential adverse effects.

1)  D.   In some instances adverse effects are the result of a medication additive.  Propylene glycol is the primary solvent in lorazepam, phenytoin, etomidate and some “environmentally safe” antifreeze preparations.   Propylene glycol is a clear, odorless, colorless viscous liquid – which is hepatically metabolized to lactic acid.  Adverse effects of large volumes of propylene glycol include cardiovascular toxicity (hypotension, bradycardia and QRS widening), neurotoxicity (seizures – in particularly in small infants), and electrolyte/metabolic disturbances (hyperosmolality and lactic acidosis).  Alternatives to these agents include midazolam, phosphenytoin and ketamine – which do not contain propylene glycol.

2)  D.  The most important adverse effect of Succinylcholine is its potential to induce hyperkalemia.  Which has been lethal and life threatening in many case reports.  Succinylcholine will typically cause a 0.5 mEq/L elevation in a patient’s potassium.  This only become clinically significant in patients who present with diseases that cause ACh regulator upregulation:

  • Denervating injuries or diseases (eg, stroke, spinal cord injury, MS, ALS
  • Inherited myopathies (eg, muscular dystrophy)
  • Burns – subacute
  • Crush injuries
  • Rhabdomyolysis or risk of rhabdomyolysis

3)  C.  The most important thing to remember when redosing paralytics is that they have no analgesic or amnestic properties.  Never give paralytics as monotherapy.  The most common side effect of multi-dose paralytics is myopathy and prolonged paralysis.  This “critical illness polyneuromyopathy” is associated with prolonged ventilation and worse outcomes.  As with all medication weight the pros and cons (risk of self extubation – is never a good thing), and act in the best interest of your patients.

4)  A.  There is a long standing debate regarding the usage of etomidate as an induction agent.  Proponents of drug argue that in these septic patients you should not risk immediate hemodynamic stability (etomidate does not worsen hypotension), that cortisol levels do not fall below physiological levels, and that in prospective randomized controlled trials there has been no differences shown in mortality.  Opponents of the drug argue that etomidate inhibits cortisol synthesis, depressing cortisol levels for 12-24 hours; this is logically not beneficial for sick patients who are attempting to mount a stress response.  Opponents also argue that while mortality may be the same, morbidity is not.  Single dose Etomidate has been shown to increase ICU stays, duration of intubation and hospital length of stays.  Whatever side of the fence that you may fall on; in our clinical scenario consideration should be made for the possibility of adrenal suppression and 100 mg of hydrocortisone should be administered.

As an aside Xigris is officially dead.

BONUS QUESTION:
Pupillary light reflex is NOT altered by neuromuscular blocking drugs.  As shown in Archives of Neurology in 1997, and re-proven in Annals of EM – March, 2011.  The second article has lots of discussion on the Annals Journal Club website.  Read the articles and see for yourself the next time that you intubate a patient.

 

REFERENCES

Manual of Toxicologic Emergencies.  Goldfrank.

Samantha Wood, Michael E. Winters, Care of the Intubated Emergency Department Patient, The Journal of Emergency Medicine, Volume 40, Issue 4, April 2011, Pages 419-427, ISSN 0736-4679, 10.1016/j.jemermed.2010.02.021.

The effect of etomidate on adrenal function in critical illness: a systematic review.  Albert SG, Ariyan S, Rather A.  Intensive Care Med. 2011 Jun;37(6):901-10. Epub 2011 Mar 4

Gray AT, Krejci ST, Larson MD. Neuromuscular blocking drugs do not alter the pupillary light reflex of anesthetized humans. Arch Neurol. 1997;54(5):579-584.

David A. Caro, Steven Andescavage, Mohsen Akhlaghi, Colleen Kalynych, Robert L. Wears, Pupillary Response to Light Is Preserved in the Majority of Patients Undergoing Rapid Sequence Intubation, Annals of Emergency Medicine, Volume 57, Issue 3, March 2011, Pages 234-237, ISSN 0196-0644, 10.1016/j.annemergmed.2010.10.017.

12 Responses

  1. 1 Prop. glycol 2d 3c 4a 5a

  2. 1.c 2. d 3. c 4. c 5. b

  3. 1) A

    2) D

    3) C

    4) A

    5) A

  4. 1. D
    2. D
    3. C
    4. A
    5. A

  5. 1. D
    2. D
    3. D
    4. A
    5. A

  6. 1. Propylene glycol
    2. Succinylcholine
    3. Prolonged paralysis and myopathy
    4. Hydrocortisone
    5. Reactive to light

  7. D, D, C, A, A

  8. 1) D
    2) D
    3) C
    4) A
    5) A

  9. 1. D
    2. D
    3. C
    4. D
    5. A

  10. 1. D, 2. D, 3. C, 4. A, 5. A

  11. 1. A

    2. D

    3. C

    4. A

    5. A

  12. 1. d
    2. d
    3. c
    4. a
    5. a

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: